Spiral Chaos in the Nonholonomic Model of a Chaplygin Top

    2016, Volume 21, Numbers 7-8, pp.  939-954

    Author(s): Borisov A. V., Kazakov A. O., Sataev I. R.

    This paper presents a numerical study of the chaotic dynamics of a dynamically asymmetric unbalanced ball (Chaplygin top) rolling on a plane. It is well known that the dynamics of such a system reduces to the investigation of a three-dimensional map, which in the general case has no smooth invariant measure. It is shown that homoclinic strange attractors of discrete spiral type (discrete Shilnikov type attractors) arise in this model for certain parameters. From the viewpoint of physical motions, the trace of the contact point of a Chaplygin top on a plane is studied for the case where the phase trajectory sweeps out a discrete spiral attractor. Using the analysis of the trajectory of this trace, a conclusion is drawn about the influence of “strangeness” of the attractor on the motion pattern of the top.
    Keywords: nonholonomic constraint, spiral chaos, discrete spiral attractor
    Citation: Borisov A. V., Kazakov A. O., Sataev I. R., Spiral Chaos in the Nonholonomic Model of a Chaplygin Top, Regular and Chaotic Dynamics, 2016, Volume 21, Numbers 7-8, pp. 939-954

    Access to the full text on the Springer website